South Dakota, 2021

High Wind in South Dakota, November 13, 2021

November 13, 2021 · NWS UNR · 14 events in 14 counties and zones

Another strong cold front crossed the region and brought gusty winds to much of western and south central South Dakota. The strongest winds developed across northwestern into central South Dakota, where some gusts of 60 to 80 mph were recorded.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Another strong cold front crossed the region and brought gusty winds to much of western and south central South Dakota. The strongest winds developed across northwestern into central South Dakota, where some gusts of 60 to 80 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 13, 10:34 AM MST, 26 minutes earlier.

Area forecast discussion, Nov 13, 10:34 AM MST, 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1034 AM MST Sat Nov 13 2021

.UPDATE...
Issued at 432 AM MST Sat Nov 13 2021

Given hires model trends and increasing likelihood of deeply
mixed out profiles this afternoon, decided to upgrade wind adv to
a high wind warning for the BH foothills and Haakon county. Mid-
level jet streak will time with peak heating and dynamic forcing
of the sfc old front, supporting a few hours of 50 plus knot wind
gust potential in these zones. Hence, felt an upgrade was
warranted.

&&

.DISCUSSION...(Today Through Friday)
Issued at 205 AM MST Sat Nov 13 2021

Progressive/active NW flow will continue over the region
supporting a windy pattern with high fluctuation in temps. Another
fast moving clipper system will advect across the region today
and support warmer, but windy conds once again. WAA ongoing with
temps responding over northeast WY and around the the BH’s.
Upglide forced precip will advect through the region this morning
with the majority of activity expected over northeast WY and
western BH where some light rain possibly mixed with snow can be
expected. Another round of isold shower activity can also be
expected this afternoon given connective instability per steep ll
lapse rates and sufficient moisture in place. The main story,
however, will be the winds as the sfc pressure gradient, fast flow
aloft, steep ll lapse rates will combine to support excellent
downward momentum transport in a CAA regime. The strongest core of
winds aloft are expected across far NW SD from Buffalo to Faith
where warning level winds forecast for much of this afternoon in
peak heating. Have opted for high wind warning there, also
including the Pennington county plains where some BH squeeze
affects will enhance flow. Opted for a wind adv in the eastern BH
foothills and locations further east with solid adv to high end
adv winds expected. Cannot rule out a few gusts around 60 mph in
the adv areas this evening with the sfc cold front pushing through
the area. However, felt the small window of warning level winds
and lower overall probs for them precluded the issuance of a
warning attm. The day shift can re-assess and upgrade if
necessary. Winds will peak in the afternoon over NW SD, and this
evening most other places with the sfc cold front, waning
overnight. Cooler and cloudy conds expected Sunday as WAA quickly
returns ahead of the next shortwave. Enough forcing will be around
for perhaps some light rain/snow in an expected FGEN band, mainly
clipping NW SD. Did retain some low pops for this. Otherwise, a
warming trend will last through Monday, with the warmest temps in
the period Monday when widespread 60s and few 70s can be expected.
Another strong cold front will arrive Tues, with another wind
event possible once again with the expected deep sfc low.
Seasonably cool and dry weather can expected for mid next week
with a slight warming trend/moderation into next weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1033 AM MST Sat Nov 13 2021

VFR conditions are generally expected across the area through the
forecast period. Strong northwesterly winds will develop late
this morning and afternoon across much of the area, especially the
northwest and west central SD plains, where some gusts to over 60
mph are expected. Winds will decrease later this evening and
overnight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 10 PM MST /11 PM CST/ this evening for
     SDZ025-030-044-046-047-074.

     High Wind Warning until 10 PM MST this evening for SDZ001-002-
     012>014-026-031-032-043-072-073.

WY...High Wind Warning until 10 PM MST this evening for WYZ071.

&&

Update...JC
DISCUSSION...JC
AVIATION...Dye
Hazardous weather outlook, Nov 13, 10:28 AM MST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1028 AM MST Sat Nov 13 2021

SDZ024-028-029-WYZ054>058-071-141400-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1028 AM MST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Another cold front will cross the area late this morning and
afternoon, bringing gusty winds to the area. Wind gusts to over
50 mph can be expected, especially during the afternoon. Winds
will diminish during the late evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front passage on Tuesday could bring gusty winds and a
chance for light snow Tuesday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-026-031-032-043-072-073-141400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Pennington Co Plains-Haakon-Jackson-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
1028 AM MST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Another cold front will cross the area late this morning and
afternoon, bringing strong winds to the area. Wind gusts to around
70 mph can be expected, especially during the afternoon. Winds
will diminish during the late evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front passage on Tuesday could bring gusty winds Tuesday
afternoon into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ025-030-044-046-047-074-141400-
Northern Foot Hills-Custer Co Plains-Bennett-Mellette-Todd-
Hermosa Foot Hills-
1028 AM MST Sat Nov 13 2021 /1128 AM CST Sat Nov 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Another cold front will cross the area late this morning and
afternoon, bringing strong winds to the area. Wind gusts to over
50 mph can be expected, especially during the afternoon and early
evening. Winds will diminish during the late evening and
overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front passage on Tuesday could bring gusty winds Tuesday
afternoon into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-041-042-049-141400-
Southern Foot Hills-Fall River-Oglala Lakota-Tripp-
1028 AM MST Sat Nov 13 2021 /1128 AM CST Sat Nov 13 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Another cold front will cross the area this afternoon, bringing
gusty winds to the area. Wind gusts to over 40 mph can be
expected during the afternoon and early evening. Winds will diminish
during the late evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front passage on Tuesday could bring gusty winds Tuesday
afternoon into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Harding

When
November 13, 11:00 AM MST to 5:00 PM MST
Where
Harding forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
November 13, 11:00 AM MST to 5:00 PM MST
Where
Perkins forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
November 13, 11:00 AM MST to 5:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
November 13, 11:30 AM MST to 6:00 PM MST
Where
Ziebach forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Butte

When
November 13, 12:00 PM MST to 4:00 PM MST
Where
Butte forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
November 13, 1:00 PM MST to 5:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
November 13, 1:00 PM MST to 4:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
November 13, 2:00 PM MST to 5:00 PM MST
Where
Custer Co Plains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Haakon

When
November 13, 2:00 PM MST to 7:00 PM MST
Where
Haakon forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Jackson

When
November 13, 2:00 PM MST to 6:00 PM MST
Where
Jackson forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Mellette

When
November 13, 3:00 PM CST to 8:00 PM CST
Where
Mellette forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

High Wind, Todd

When
November 13, 4:00 PM CST to 7:00 PM CST
Where
Todd forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Tripp

When
November 13, 4:00 PM CST to 7:00 PM CST
Where
Tripp forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
November 13, 4:00 PM MST to 5:00 PM MST
Where
Rapid City forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987720, 987722, 987725, 987726, 987724, 987730, 987739, 987729, 987733, 987734, 987735, 987737, 987738, 987728.